Display Settings:

Format

Send to:

Choose Destination
J Clin Psychiatry. 2005 Jun;66(6):774-80.

Estrogen augmentation of antidepressants in perimenopausal depression: a pilot study.

Author information

  • 1Laboratory of Behavioral Pharmacology, University of California Los Angeles Neuropsychiatric Institute and Hospital, Department of Psychiatry and Biobehavioral Sciences, 90024, USA. melinda@ucla.edu

Abstract

OBJECTIVE:

To investigate the effects of estrogen augmentation on mood and memory in women with perimenopausal depression who had experienced a partial response to antidepressant medications.

METHOD:

In a double-blind, placebo-controlled trial, 17 subjects taking antidepressant medication were randomly assigned to either 0.625 mg/day of conjugated estrogen (N = 11) or matching placebo (N = 6) for 6 weeks. Women between the ages of 40 and 60 years with DSM-IV major depressive disorder (MDD) in partial remission who had been taking antidepressant medication for a minimum of 8 weeks and were experiencing 1 or more perimenopausal symptoms (hot flashes, night sweats, irregular periods, sleep disturbance, memory impairment) were recruited from the community. The primary outcome measures were the final scores for the Hamilton Rating Scale for Depression (HAM-D) and the Buschke Selective Reminding Test. Data were gathered from April 2002 to August 2003.

RESULTS:

Women receiving estrogen had a significantly larger decrease in HAM-D scores than women receiving placebo (t = 2.86, df = 15, p = .012). Group differences in tests of verbal memory were not significant, although improved scores in verbal memory were significantly correlated with a decrease in follicle-stimulating hormone (p = .021).

CONCLUSION:

Short-term, low-dose estrogen augmentation of antidepressant medication was significantly associated with improved mood, but not memory, in perimenopausal women with MDD in partial remission.

PMID:
15960574
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk